Hail, Emmet
- When
- September 21, 12:15 PM EST to 12:26 PM EST
- Where
- Emmet County, 3.12 mi SSW of (Pln)emmet Co Apt Pe to 2 mi NW of Brutus
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.530, -84.830
Thunderstorms produced marginally large hail in parts of far Northern Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms produced marginally large hail in parts of far Northern Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 21, 12:13 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT FRI SEP 21 2012
.SYNOPSIS...
ISSUED AT 436 AM EDT FRI SEP 21 2012
LAKE ENHANCED SHOWERS WILL REMAIN POSSIBLE THROUGH THE WEEKEND...AS
SEVERAL DISTURBANCES AND MULTIPLE SHOTS OF REINFORCING COOL
AIR...SETTLE OVER THE REGION. TEMPERATURES WILL BE QUITE CHILLY
THROUGH SUNDAY...WITH READINGS AVERAGING SEVERAL DEGREES BELOW
NORMAL. QUIETER WEATHER AND GRADUALLY MODERATING TEMPERATURES WILL
RETURN NEXT WORK WEEK.
&&
.UPDATE...
ISSUED AT 1257 PM EDT FRI SEP 21 2012
INITIAL BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH THE
AREA EARLY THIS AFTERNOON WITH SHORTWAVE SLIDING ACROSS UPPER
MICHIGAN. EVEN SEEING SOME CLEARING MOVING INTO THE LAKE MICHIGAN
COASTLINE. HAVE TRIMMED POPS DRAMATICALLY INTO THE SCATTERED
CATEGORY FOR THE AFTERNOON HOURS. ADDITIONAL SHOWERS WILL DEVELOP
THIS AFTERNOON GIVEN STEEP MID LEVEL LAPSE RATES AND ABUNDANT LOW
LEVEL MOISTURE. A FEW GRAUPEL SHOWERS ALSO POSSIBLE GIVEN LAKE
INDUCED CAPE OF 1K+ AND LOW FREEZING LEVELS.
GIVEN MORE SUNSHINE AND LESS RAIN THAN PREVIOUSLY THOUGHT...ADJUSTED
HIGH TEMPS UP A FEW DEGF IN MANY AREAS.
UPDATE ISSUED AT 941 AM EDT FRI SEP 21 2012
SHORTWAVE TROF MOVING INTO THE WESTERN LAKES THIS MORNING WITH
SHOWERS AND A FEW LIGHTNING STRIKES DEVELOPING OVER LAKE MICHIGAN.
LAKE INDUCED CAPE OF NEAR 1300 J/KG AND DELTA T/S IN THE MID TEENS
WILL BE SUFFICIENT FOR A GOOD AMOUNT OF LIGHTNING /ESPECIALLY OVER
THE LAKE AND IMMEDIATE COASTAL AREAS/. PCPN WILL SPREAD EASTWARD
THROUGHOUT THE DAY...ALTHOUGH BEST COVERAGE WILL LIKELY REMAIN
ALONG AND WEST OF I-75 TIED TO GREATER INSTABILITY. PCPN ENDING BY
MID/LATE AFTERNOON AS FORCING DIMINISHES WITH SHORTWAVE EXITING.
MAY ADJUST HIGH TEMPS UP 1-2 DEGF OVER WESTERN AREAS DUE TO
MORNING SUNSHINE AND SLOWER ONSET OF PCPN IN THOSE AREAS.
UPDATE ISSUED AT 657 AM EDT FRI SEP 21 2012
NO CHANGES YET...PRECIPITATION JUST GETTING TO WESTERN LAKE
MICHIGAN...SO SEE NO NEED TO UPDATE PRECIP ARRIVAL TIME JUST YET.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 436 AM EDT FRI SEP 21 2012
LONG WAVE TROUGH AXIS CUTS RIGHT THROUGH THE UPPER GREAT LAKES EARLY
THIS MORNING...WITH SEVERAL SHORT WAVES ROTATING THROUGH THE MEAN
TROUGH. ONE VORTICITY CENTER WAS SPINNING ACROSS NORTHERN LOWER
MICHIGAN...WITH ANOTHER ON ITS HEELS OVER NORTHERN MINNESOTA.
MIDNIGHT SURFACE ANALYSIS SHOWS A COLD FRONT EAST OF LAKE HURON AND
EXTENDING SOUTHWEST ACROSS WESTERN OHIO/SOUTHERN INDIANA.
COMBINATION OF SHORT WAVE TROUGH AND LOW LEVEL INSTABILITY (00Z APX
SOUNDING WAS DRY ADIABATIC BELOW 700MB) RESULTING IN SCATTERED RAIN
SHOWERS ACROSS MOSTLY THE STRAITS REGION AT THE TIME OF THIS
WRITING.
SHORT WAVE OVER MINNESOTA WILL TRACK ACROSS MICHIGAN LATE
TODAY...PUSHED ALONG BY A MUCH STRONGER "BOWLING BALL" OF ENERGY
COMING OUT OF THE NORTHERNMOST REACHES OF MANITOBA THIS MORNING.
THIS LATTER FEATURE WILL SERVE TO REINFORCE THE COOL AIR MASS
ALREADY IN PLACE ACROSS THE REGION AS IT DIVES ACROSS MINNESOTA AND
INTO SOUTHERN WISCONSIN BY SATURDAY MORNING. SO ASSESSING THE
IMPACTS OF THESE FEATURES ON AN ALREADY COOL AND UNSTABLE AIR MASS
OVER THE UPPER GREAT LAKES IS THE MAIN FORECAST ISSUE IN THE SHORT
TERM.
TODAY/TONIGHT...MINNESOTA SHORT WAVE ALREADY SPREADING CLOUDS AND
LIGHT RAIN SHOWERS ACROSS WESTERN UPPER/WISCONSIN THIS MORNING...AND
THAT MOISTURE COMING ACROSS LAKE MICHIGAN EXPECTED TO RESULT IN AN
EXPANSION OF RAIN SHOWERS ACROSS THE FORECAST AREA FROM WEST TO EAST
FROM MID-MORNING. STEEP MID LEVEL LAPSE RATES AND A RESULTING
NON-EXISTENT INVERSION MAY ALSO BRING SOME EMBEDDED THUNDERSTORMS
ESPECIALLY FOR AREAS ADJACENT TO LAKE MICHIGAN AND THE STRAITS
REGION THROUGH MID AFTERNOON. PRECIPITATION COVERAGE EXPECTED TO
DIMINISH DURING THE MID/LATE AFTERNOON AS INITIAL SHORT WAVE LIFTS
NORTHEAST INTO NORTHERN ONTARIO.
HEADING INTO THIS EVENING THERE MAY BE A RELATIVE LULL IN THE
PRECIPITATION. INITIAL SHORT WAVE TROUGH WILL BE LIFTING AWAY FROM
THE UPPER LAKES...BUT AHEAD OF THE NEXT MAIN UPPER LEVEL WAVE THERE
IS A 700MB TROUGH ROTATING ACROSS THE OHIO VALLEY AND SOUTHERN LOWER
MICHIGAN...WITH SOME INDICATIONS THAT THIS FEATURE MAY TRY TO TURN
SOME SHOWERS UP INTO THE SAGINAW BAY REGION. OTHERWISE...MAIN FOCUS
OVERNIGHT WILL BE NEAR THE LAKES...AS LOW LEVEL WINDS VEER FROM
SOUTHWESTERLY TO MORE OF A NORTH-NORTHWEST COMPONENT BY SATURDAY
MORNING. AHEAD OF THE BIG "BOWLING BALL"...A WEAKER VORTICITY
CENTER WILL GET "POPPED" NORTHEAST ACROSS THE FORECAST AREA. BUT
MAY NOT DO A WHOLE LOT OTHER THAN STIR UP THE LAKE EFFECT SHOWERS A
BIT. SO THERE MAY BE SOME PROMISE FOR FRIDAY NIGHT FOOTBALL GAMES
NOT BEING TOO SOGGY.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 436 AM EDT FRI SEP 21 2012
ANOMALOUSLY DEEP (ESPECIALLY FOR EARLY FALL) GREAT LAKES CENTERED
TROUGH AXIS WILL REMAIN THE PRIMARY FEATURE OF INTEREST FOR NORTHERN
MICHIGAN WEATHER RIGHT THROUGH THIS UPCOMING WEEKEND. REINFORCING
WAVES AND ATTENDANT COLD POOLS DROPPING INTO THE PARENT SYSTEM WILL
LEAD TO A COOL AND DAMP WEENED...WITH SHOWERS ESPECIALLY TARGETING
THE TRADITIONAL LAKE EFFECT BELTS. MULTI-MODEL AND MULTI-PERIOD
AGREEMENT THAT WE WILL SE SOME RELAXATION TO THE PATTERN HEADING
THROUGH NEXT WEEK...WITH REBOUNDING HEIGHTS AS PATTERN DE-AMPLIFIES
AND BECOMES A TOUCH MORE PROGRESSIVE. NO DOUBT...FORECAST CONCERNS
CENTER ON TEMPERATURE AND PRECIPITATION TRENDS RIGHT THROUGH SUNDAY.
CHALLENGING FORECAST TO START THE WEEKEND AS STRONG PV
ANOMALY/SHORTWAVE PIVOT THROUGH THE SOUTHERN LAKES ALONG SOUTHERN
BASE OF LONG-WAVE TROUGH. TRENDS SUPPORT ASSOCIATED
DEFORMATION/MID LEVEL -DIVQ DRIVEN RAIN SHIELD PASSING BY TO OUR
SOUTH SATURDAY. HOWEVER...LAKE ENHANCED SHOWERS LIKELY TO KICK INTO
HIGH GEAR RATHER QUICKLY AS CAA INTENSIFIES...COMPLIMENTS OF GUSTY
WNW WINDS PINWHEELING AROUND WEST QUEBEC LOW PRESSURE. H85
TEMPERATURES DIPPING ON THE NEGATIVE SIDE OF 0C WILL DRUM UP SOME
SIGNIFICANT OVER-WATER INSTABILITY...WITH DELTA T/S APPROACHING 20C
BY LATER IN THE MORNING AND AFTERNOON. COMBINE THIS WITH
INCREASINGLY FAVORABLE MOISTURE PROFILES/BASICALLY NON-EXISTENT
INVERSION LEVELS/GOOD CYCLONIC FLOW REGIME...AND LAKE ENHANCED
SHOWERS A NEAR CERTAINTY. DESPITE LIMITED SYNOPTIC SUPPORT...WOULD
EXPECT SHOWERS TO INCREASE IN COVERAGE OUTSIDE THE TRADITIONAL LAKE
PRONE AREAS AS H50 TEMPERATURES DROP TO -30C. STILL... FORECAST WILL
HAVE A DEFINITE LAKE INDUCED SHOWER LOOK TO IT...FEATURING
CATEGORICAL POPS IN FAVORED NW FLOW AREAS OFF BOTH BIG WATERS...
TAPERING TO SCATTERED COVERAGE DOWN NEAR SAGINAW BAY. LACK OF
INVERSION AND IN EXCESS OF 1.0K J/KG OF LAKE INDUCED CAPE SUPPORT
PERIODS OF HEAVY SHOWERS ALONG WITH SOME THUNDER POTENTIAL. DEEP
CONVECTION INTERACTING WITH LOW FREEZING LEVELS (DROPPING TO SUB
5KFT) ALSO SUPPORTS GRAUPEL/SMALL HAIL WITH THE STRONGER ACTIVITY.
ABOVE TRENDS CONTINUE RIGHT THROUGH SATURDAY NIGHT. FROM A LAKE
EFFECT PERSPECTIVE...DEFINITELY LOOKING LIKE AN INTERESTING PERIOD
OF WEATHER! DAYTIME HIGHS SATURDAY LOOK TO BE ABOUT A MONTH AHEAD OF
SCHEDULE...WITH READINGS IN THE LOWER/MIDDLE 50S MUCH MORE
REPRESENTATIVE OF MID AND LATE OCTOBER. CLOUDS/SHOWERS AND SURFACE
WINDS WILL KEEP OVERNIGHT LOWS SATURDAY MUCH MILDER THAN OFF THE
DECK THERMAL PROGS WOULD SUGGEST...WITH READINGS BY SUNDAY MORNING
IN THE UPPER 30S AND LOWER 40S.
WHILE OVER-WATER INSTABILITY REMAINS IMPRESSIVE RIGHT THROUGH
SUNDAY...SLOWLY DROPPING INVERSION LEVELS AND THINNING OF DEEP
MOISTURE SUPPORT A DOWNTICK IN BOTH COVERAGE AND INTENSITY OF LAKE
INDUCED SHOWERS. THAT SAID...CONDITIONS BY NO MEANS LOOK HOSTILE FOR
CONTINUATION OF SHOWERS...AND WILL CONTINUE INHERITED THEME OF
NUMEROUS SHOWERS IN THE TRADITIONAL LAKE BELTS THROUGH THE DAY. MORE
RAPID IMPROVEMENT EXPECTED SUNDAY NIGHT AS MAIN COLD
ANOMALIES/TROUGH AXIS BEGIN TO LOOSEN THEIR GRIP. SIMPLE INERTIA
LIKELY TO KEEP AT LEAST A FEW SHOWERS GOING AS WINDS BACK AROUND TO
WEST OVERNIGHT. SUNDAY HIGHS LOOK LIKE THE COLDEST OF THE
BUNCH...WITH SOME AREAS PERHAPS STRUGGLING TO GET MUCH PAST 50
DEGREES.
PATTERN RELAXES HEADING INTO NEXT WORK WEEK AS MAIN CORE OF COLD AIR
MOVES OFF INTO CANADA...WITH CENTERING OF TROUGHING BECOMING
ESTABLISHED UP NEAR HUDSON BAY. SOME EVIDENCE FOR A SHORTWAVE AND
ATTENDANT COLD FRONT TO DROP INTO THE NORTHEAST LAKES MONDAY AND
MONDAY NIGHT. MOISTURE PROFILES LOOK PALTRY AT BEST...WITH
PRE-FRONTAL FLOW EMANATING FROM THE HIGH PLAINS. MODEL CONSENSUS
BLEND WITH INHERITED FORECAST INDICATES A LOW END POTENTIAL FOR
SHOWERS ACROSS THE NORTHEAST THIRD OF THE AREA BOTH PERIODS. CAN
FIND NO COMPELLING REASON TO DEVIATE FROM THIS SCENARIO. HIGH
PRESSURE TENTATIVELY SET TO BUILD INTO THE REGION TUESDAY THROUGH
THURSDAY...BRINGING QUIET CONDITIONS AND NEAR SEASONAL TEMPERATURES.
SOMEWHAT DISCONCERTING...BUT QUICK PEEK AT INCOMING 00Z LOW RES
ECMWF MUCH MORE AGGRESSIVE KEEPING TROUGHING PREVALENT INTO THE
MIDDLE OF NEXT WEEK. WILL NOT BITE ON THIS JUST YET...BUT IF THIS IS
REALIZED...FORECAST HIGHS IN THE 60S WEDNESDAY AND THURSDAY MAY BE
IN JEOPARDY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1257 PM EDT FRI SEP 21 2012
MAINLY VFR CONDITIONS WITH OCCASIONAL MVFR VISIBILITIES IN RAIN
SHOWERS THROUGH SATURDAY. ISOLATED THUNDER ALSO POSSIBLE...ESPECIALLY
AT KTVC/KPLN.
&&
.MARINE...
ISSUED AT 1000 AM EDT FRI SEP 21 2012
LAKE MICHIGAN SMALL CRAFT ADVISORY THROUGH THE DAY TODAY...WITH
WINDS STILL GUSTING TO 25 KNOTS FROM THE GRAND TRAVERSE BAY REGION
NORTH...AND WITH WAVE HEIGHTS IN THIS AREA STILL IN THE 4-5 FOOT
RANGE. WINDS EXPECTED TO DIMINISH THIS EVENING... BUT WILL PICK UP
AGAIN FROM THE NORTHWEST LATER SATURDAY (AND LIKELY WIDESPREAD
SMALL CRAFT CONDITIONS). IN ADDITION... WATERSPOUT POTENTIAL
SHOULD BE ENHANCED FROM LATER THIS MORNING RIGHT ON THROUGH
SATURDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LHZ345-
346.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ323-
341-342-344>346.
LS...NONE.
&&
UPDATE...JK
SYNOPSIS...MSB
SHORT TERM...JPB
LONG TERM...MSB
AVIATION...JK
MARINE...JPBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1016 AM EDT FRI SEP 21 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221730- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1016 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF NORTHERN MICHIGAN. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE-HALF INCH DIAMETER. WATERSPOUTS ARE POSSIBLE WITHIN ALL NEARSHORE ZONES THROUGH TONIGHT. AN ENHANCED RISK FOR RIP CURRENTS WILL CONTINUE TODAY ALONG LAKE MICHIGAN BEACHES OF MACKINAC COUNTY AND NORTHWEST LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WATERSPOUTS WILL REMAIN A THREAT ACROSS ALL NEARSHORE WATERS OF NORTHERN MICHIGAN SATURDAY AND SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS AND EMERGENCY MANAGERS...PLEASE REPORT ANY WATERSPOUT SIGHTINGS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1031 AM EDT FRI SEP 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 4 NW BELLAIRE 45.02N 85.26W
09/21/2012 E0.25 INCH ANTRIM MI NWS EMPLOYEE
&&
JARNOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1036 AM EDT FRI SEP 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND GST 2 NNE LEELANAU STATE PA 45.21N 85.55W
09/20/2012 M42 MPH LEELANAU MI C-MAN STATION
&&
LOCKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1208 PM EDT FRI SEP 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM WATER SPOUT W LELAND 45.02N 85.77W
09/21/2012 LEELANAU MI SPOTTER
WATERSPOUT REPORTED BY SPOTTER LASTING APPROXIMATELY 5
MINUTES.
&&
BERGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1254 PM EDT FRI SEP 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL SUTTONS BAY 44.98N 85.65W
09/21/2012 E0.25 INCH LEELANAU MI SPOTTER
&&
BERGERThe NCL Michigan radar (KAPX), 70 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413383.